Funnel Cloud, Chatham
- When
- July 28, 1:45 AM EST
- Where
- Chatham County, 1.17 mi E of Thunderbolt
- Reported by
- Emergency Manager
- Coordinates
- 32.030, -81.050
Several reports of funnel clouds were received in the vicinity of Thunderbolt.
A strong upper level shortwave in combination with a highly unstable environment resulted in scattered shower and thunderstorm development across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A strong upper level shortwave in combination with a highly unstable environment resulted in scattered shower and thunderstorm development across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 28, 12:49 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 149 AM EDT SAT JUL 28 2007 .SYNOPSIS... A WEAK PRESSURE PATTERN WILL PERSIST ACROSS THE AREA THROUGH SUNDAY WHILE A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE AREA FROM THE NORTHWEST. A COOL FRONT WILL APPROACH THE AREA FROM THE NORTHWEST DURING THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE DIMINISHING IN THE NEXT HOUR. CLOUDS WILL LINGER ACROSS THE AREA THROUGH THE MORNING. LOW TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER TO MID 70S BY SUNRISE. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/... THE LOW ALOFT WILL MOVE INTO THE NE STATES ON SAT AND OPEN INTO A WAVE. HOWEVER...THE MEAN TROUGH POSITION WILL REMAIN TO THE S AND ACROSS THE REGION. YET ANOTHER SHORT WAVE TO MOVE IN FROM THE NW SAT AFTN...AIDED BY UPPER JET MAX OF 35-45 KT. WITH PIEDMONT TROUGH IN PLACE AND THE SEA BREEZE...VARIOUS BOUNDARIES WILL BE AVAILABLE FOR SCATTERED CONVECTION TO FORM. STRONG TO SEVERE TSTMS AGAIN LIKELY WITH STRONG CAPE IN ADDITION TO DYNAMICS ALOFT. TEMPS WILL BE SIMILAR TO MAX TEMPS FOR TODAY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... UPPER TROUGHING/ASSOCIATED SHORTWAVES PUSHING NW TO SE THROUGH THE PARENT TROUGH...SEA BREEZE CONVERGENCE AND AMPLE LOW LEVEL INSTABILITY WILL SUPPORT AN ABOVE AVERAGE CHANCE FOR THUNDERSTORMS DURING THE SUNDAY TO MONDAY TIME FRAME...WITH CONVECTION COVERAGE/INTENSITY PEAKING DURING THE AFTERNOON/EVENING HOURS BOTH DAYS. INTERESTING THAT 12Z MOS GUIDANCE DEPICTS LIKELY POPS BOTH DAYS. WHILE LIKELY OR GREATER POPS ARE CERTAINLY REASONABLE...OPTED TO RETAIN THE ONGOING HIGH CHANCE POPS FROM PREVIOUS FORECASTS. ASIDE FROM 12Z NAM/GFS DEPICTION OF SUBTLE 850 MB MOISTURE TRANSPORT/MASS CONVERGENCE FOCUSED OVER THE REGION...THE SYNOPTIC SITUATION DOES NOT YET ARGUE STRONGLY FOR MAJOR HIKES IN POPS FOR THE 4TH THROUGH 6TH PERIODS. IN FACT...BOTH MODELS SUGGEST THAT THE UPPER TROUGH WILL ACTUALLY RELAX WITH ASSOCIATED RISING HEIGHTS SUNDAY...SUGGESTING A TREND TOWARD WARMER/SLIGHTLY MORE CAPPED MID LEVELS...A SCENARIO SOMEWHAT AT ODDS WITH WET MOS GUIDANCE...THEN...HEIGHTS FALL AGAIN AS THE TROUGH AMPLIFIES MONDAY...AHEAD OF AN APPROACHING COLD FRONT...SUGGESTING THE POTENTIAL FOR HIGHER POPS MONDAY. OTHERWISE...WITHIN AN UNSTABLE/WEAKLY SHEARED ENVIRONMENT...ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING MICROBURSTS AND HAIL SUNDAY/MONDAY AFTERNOON/ EVENING. SLIGHTLY STRONGER LOW/MID LEVEL WIND FIELDS MAY SUPPORT A GREATER POTENTIAL FOR MULTICELL THUNDERSTORM ORGANIZATION MONDAY. THE UPPER LEVEL TROUGH WILL PERSIST THROUGH THE PERIOD. THIS FEATURE WILL PUSH A BROAD SURFACE BOUNDARY INTO THE VICINITY BY TUESDAY... THEN...THE SURFACE BOUNDARY IS PROGGED TO STALL THEN WEAKEN OVER OR CLOSE TO THE REGION...ON THE PERIPHERY OF THE RIDGE HOLDING GROUND SE OF THE AREA...THROUGH THE REST OF THE WEEK. THIS REGIME SHOULD COMBINE WITH DIURNAL SEA BREEZE CONVERGENCE TO SUPPORT AT LEAST SCATTERED CONVECTION...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... MAINLY HIGH CLOUDS ARE OVER THE TERMINALS THIS HOUR. PERSISTENT CLOUDS AND LOW CROSS-OVER TEMPERATURES MAKE REDUCED VSBYS SOMEWHAT DOUBTFUL EARLY THIS MORNING. HAVE MAINTAINED ONLY A TEMPO GROUP AT KSAV FROM 09Z TO 12Z FOR MVFR VSBYS...SINCE CROSS OVER TEMPERATURE IS SLIGHTLY HIGHER THERE THAN AT KCHS. BOTH GFS AND NAM SOUNDINGS LOOK QUITE SATURATED BY 15Z TODAY. SKY COVER ASSOCIATED WITH THE UPSTREAM SHORTWAVE MAY BE INDICATIVE OF CONDITIONS AT TAF SITES BY LATE MORNING...WHEN THE SAME FEATURE WILL BE APPROACHING THE AREA. HAVE THUS ADDED BROKEN MID LEVEL CEILINGS TO BOTH KCHS AND KSAV AT 15Z...WITH CUMULUS DEVELOPING AFTER ABOUT 18Z. CONVECTIVE POTENTIAL FOR THIS AFTERNOON IS UNCERTAIN AT THIS POINT...SO WILL JUST MENTION CB AFTER 18Z AT TAF SITES. A LATE AFTERNOON SEA BREEZE CAN BE EXPECTED IN THE AFTERNOON WHICH WILL ALLOW WINDS TO SWING AROUND TO THE SOUTH. EXTENDED AVIATION OUTLOOK...OUTSIDE POSSIBLE MVFR OR LOWER CONDITIONS WITHIN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS...AND BRIEFLY ASSOCIATED WITH FOG AROUND DAYBREAK...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. && .MARINE... PEAK WIND GUSTS AT NEARSHORE BUOY SITES HAVE BEEN INDICATING WINDS OCCASIONALLY REACHING UP TO 15 KT. HAVE SENT AN UPDATED COASTAL WATERS FORECAST TO REFLECT SOUTHWEST WINDS 10 TO 15 KT. AFTER SUNRISE AND THROUGH THE EARLY MORNING HOURS...WINDS MAY DIMINISH TO 5 TO 10 KT BEFORE THE SEABREEZE DEVELOPS. SURFACE PRESSURE GRADIENT WILL REMAIN WEAK OVER THE COASTAL WATERS THROUGH SAT NIGHT...ALLOWING CONDITIONS TO MAINTAIN A TYPICAL SEABREEZE/DIURNAL PATTERN. A TIGHTENING SURFACE PRESSURE GRADIENT ON SUNDAY AHEAD OF THE APPROACHING/STALLING SURFACE BOUNDARY MAY ENHANCE SOUTH TO SOUTHWEST WINDS...POSSIBLY SUPPORTING PERIODS OF SCEC CONDITIONS..ESPECIALLY AT NIGHT. OUTSIDE THUNDERSTORMS...WINDS/SEAS WILL REMAIN BELOW HEADLINE CRITERIA SUNDAY THROUGH WEDNESDAY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1219 AM EDT SAT JUL 28 2007 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-280900- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1219 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS...A FEW THUNDERSTORMS OVERNIGHT WILL STILL BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...SMALL HAIL AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG OR SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA AGAIN ON SATURDAY AND SUNDAY. A FEW OF THESE STORMS WILL BECOME STRONG...WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES. HOWEVER...ISOLATED STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS...RESULTING IN MINOR FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE CALL IN ANY REPORTS OF HAIL OR WIND TO YOUR NATIONAL WEATHER SERVICE IN CHARLESTON. AMZ330-350-352-354-374-280900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1219 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG THUNDERSTORMS...ISOLATED THUNDERSTORMS SATURDAY THROUGH SUNDAY MAY PRODUCE GUSTY WINDS...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAINS REDUCING VISIBILITIES UNDER 1/2 MILE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NECESSARY. 33
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
948 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL SAINT GEORGE 33.19N 80.58W
07/27/2007 E0.75 INCH DORCHESTER SC LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED IN SAINT GEORGE.
&&
DPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1012 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG SMOAKS 33.09N 80.81W
07/27/2007 COLLETON SC LAW ENFORCEMENT
1 TREE DOWN IN FRONT OF SMOAKS BAPTIST CHURCH AT 4433
LODGE HWY.
&&
DPBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1037 PM EDT FRI JUL 27 2007 SCZ040-042-043-280330- ALLENDALE-HAMPTON-INLAND COLLETON- 1037 PM EDT FRI JUL 27 2007 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 1130 PM EDT... AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ACROSS EASTERN ALLENDALE...NORTHERN HAMPTON AND NORTHWESTERN COLLETON COUNTIES...MOVING SOUTHEAST AT 10 MPH. AREAS IN AND AROUND ALLENDALE...COLLETON...FAIRFAX...HAMPTON... ISLANDTON...MILEY...PADGETTS...SEIGLING...VARNVILLE AND WILLIAMS WILL BE IMPACTED THROUGH 1130 PM EDT. CONTINUOUS LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER. JAQ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1103 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG SMOAKS 33.09N 80.81W
07/27/2007 COLLETON SC PUBLIC
1 TREE DOWN ON HIGHWAY 217 IN SMOAKS.
&&
DPBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1214 AM EDT SAT JUL 28 2007 GAZ100-280515- BULLOCH- 1214 AM EDT SAT JUL 28 2007 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 115 AM EDT... AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR PORTAL...OR ABOUT 12 MILES NORTHEAST OF METTER...MOVING EAST AT 15 MPH. AREAS IN AND AROUND HOPEULIKIT AND PORTAL WILL BE IMPACTED THROUGH 115 AM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER. JAQ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 104 AM EDT SAT JUL 28 2007 GAZ088-280545- SCREVEN- 104 AM EDT SAT JUL 28 2007 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 145 AM EDT... AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF BASCOM...OR ABOUT 11 MILES NORTHWEST OF SYLVANIA...MOVING EAST AT 15 MPH. AREAS IN AND AROUND HILLTONIA AND MILLHAVEN WILL BE IMPACTED THROUGH 145 AM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER. JAQ
The Charleston,SC radar (KCLX), 70 km away, was scanning. The volume nearest the first event began at 06:46 UTC.
4 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.
Several reports of funnel clouds were received in the vicinity of Thunderbolt.
One tree was reported down on Bacon Road.
Quarter size hail was reported.
One tree was reported down on Roberts Road.
A tree reportedly fell on a powerline off Ralph Rahn Road.
Several trees were reported down on power lines near Stilson, GA.
Several reports of funnel clouds were received in the vicinity of Thunderbolt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47939, 47941, 47940, 47943, 47946, 47947, 47858.